Arizona, 2014

Flash Flood and Hail in Arizona, July 10, 2014

July 10, 2014 · NWS FGZ · 3 events in 1 county or zone

A thunderstorm produced heavy rain, hail, and flash flooding about 28 miles southwest of Seligman.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced heavy rain, hail, and flash flooding about 28 miles southwest of Seligman.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 10, 10:15 AM MST, 30 minutes earlier.

Area forecast discussion, Jul 10, 10:15 AM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1015 AM MST THU JUL 10 2014

.SYNOPSIS...
A MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS NORTHERN ARIZONA
TODAY CAUSING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. ON FRIDAY
AND SATURDAY...DRIER AIR WILL PUSH INTO THE REGION REDUCING
THE CHANCES FOR SHOWERS AND THUNDERSTORMS A BIT WHILE INCREASING
HIGH TEMPERATURES BY A FEW DEGREES.

&&

.DISCUSSION...
FOR TODAY...ADEQUATE MOISTURE WILL COMBINE WITH DAYTIME HEATING TO
CAUSE ENOUGH INSTABILITY FOR ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS. THE PRIMARY THREATS FROM THESE STORMS WILL BE PERIODS
OF HEAVY RAINFALL AND HAIL. MOST HAIL WILL BE SMALL...BUT ISOLATED
STORMS WILL BE CAPABLE OF MARGINALLY SEVERE HAIL (PENNY TO QUARTER
SIZE). THE FOCUS FOR HEAVY RAINFALL LOOKS LIKE YAVAPAI AND
ESPECIALLY CENTRAL AND WESTERN COCONINO COUNTIES...AND A FLASH FLOOD
WATCH HAS BEEN ISSUED FOR THESE AREAS UNTIL 9 PM MST THIS EVENING.

FRIDAY AND SATURDAY...A DRIER AND MORE STABLE AIR MASS WILL PUSH
INTO NORTHERN ARIZONA FROM THE NORTHWEST CAUSING A NOTICEABLE
DECREASE IN CONVECTIVE ACTIVITY...ESPECIALLY IN THE KAIBAB AND
COCONINO PLATEAUS. THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS WILL
BE OVER HIGHER TERRAIN FROM AROUND FLAGSTAFF EASTWARD. IN
ADDITION...THE DRIER AIR MASS WILL ALLOW DAYTIME TEMPERATURES TO
WARM BY A FEW DEGREES.

SUNDAY ONWARD...MODELS PREDICT ANOTHER UPTICK IN MOISTURE
BEGINNING SUNDAY. THIS WILL LEAD TO INCREASED CHANCES FOR SHOWERS
AND THUNDERSTORMS EACH DAY THROUGH AT LEAST EARLY NEXT WEEK.

&&

.AVIATION...FOR THE 18Z PACKAGE...AFT 18-20Z...SCT-NMRS -SHRA/-TSRA
WITH ISOLD +TSRA AND MVFR VSBY DEVELOPING OVER THE HIGHER TERRAIN
THEN MOVING INTO THE LOWER ELEVATIONS...ESPECIALLY NORTH OF THE
MOGOLLON RIM. THE HIGHEST STORM COVERAGE IS EXPECTED ALONG AND WEST
OF A KPRC-KFLG-KPGA LINE. MOST CONVECTIVE ACTIVITY ENDING
03-06Z...WITH ISOLD -SHRA OVERNIGHT. AVIATION DISCUSSION NOT UPDATED
FOR AMENDMENTS.

&&

.FIRE WEATHER...A MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS
ARIZONA TODAY BRINGING SHOWERS AND THUNDERSTORMS.

ON FRIDAY AND SATURDAY...A DRIER AND MORE STABLE AIR MASS WILL PUSH
INTO NORTHERN ARIZONA FROM THE NORTHWEST. THIS WILL BRING A DECREASE
IN CONVECTIVE ACTIVITY ESPECIALLY ACROSS THE WESTERN PORTIONS OF THE
STATE. MOISTURE WILL BE ON THE INCREASE AGAIN ON SUNDAY AND MONDAY.

&&

FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 9 PM MST
THIS EVENING FOR AZZ004>008-015-037-038.

&&

PUBLIC.........JJ/RR
AVIATION.......MCS
FIRE WEATHER...DB

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 10, 3:41 AM MST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
341 AM MST THU JUL 10 2014

AZZ004>018-037>040-110730-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
341 AM MST THU JUL 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND UNSTABLE AIR MASS WILL REMAIN IN PLACE ACROSS NORTHERN
ARIZONA TODAY. EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP BY LATE
MORNING OVER HIGHER TERRAIN...AND THEN MOVE INTO LOWER ELEVATIONS
IN THE AFTERNOON AND EVENING. STEERING WINDS ALOFT WILL GUIDE MOST
STORMS TOWARD THE NORTH OR NORTHEAST TODAY.

THE PRIMARY THREAT FROM THESE STORMS WILL BE SMALL HAIL AND PERIODS
OF LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EXPECT DAILY SHOWERS AND THUNDERSTORMS FOR MUCH OF THE WEEK...WITH
PERIODS OF LOCALLY HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Las Vegas radar (KESX), 167 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Hail, Yavapai

When
July 10, 10:45 AM MST to 12:45 PM MST
Where
Yavapai County, 30 mi SW of Seligman to 30 mi SSW of Seligman
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.013, -113.256

A spotter reported 3/4 inch diameter hail along Trout Creek Raod about 30 miles southwest of Seligman.

Heavy Rain, Yavapai

When
July 10, 10:45 AM MST to 12:45 PM MST
Where
Yavapai County, 30 mi SW of Seligman to 30 mi SSW of Seligman
Reported by
Trained Spotter
Coordinates
35.013, -113.256

A thunderstorm produced between 1.75 and 2.00 inches of rain in two hours over an area about 30 miles southwest of Seligman.

Flash Flood, Yavapai

When
July 10, 11:00 AM MST to 1:00 PM MST
Where
Yavapai County, 25 mi WSW of Seligman to 20 mi SW of Seligman
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.181, -113.289

Heavy rain and hail caused widespread flash flooding along Trout Creek Road. The road became impassible with water and debris.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536861, 536862, 536864.